Opening the Donguibogam library...
Opening the Donguibogam library...

This content is a carefully translated version of traditional Korean medical records (Donguibogam) and its modern interpretations. While prepared by specialized medical translators, it is provided for informational purposes only. Please consult a qualified healthcare professional before making any health decisions.
Why are we experiencing this pain?
"Have you ever experienced your legs swelling heavily morning and evening, leaving your shoes feeling uncomfortably tight? Did you know that these symptoms might appear due to the medicine you take regularly for your health? Today, let us calmly examine edema caused by an unexpected culprit: medication."

Modern medicine explains the insights of Donguibogam in scientific terms. Fluid balance, which corresponds to the concept of water pathways, depends on complex interactions among blood flow, the lymphatic system, kidney function, and hormonal regulation. Certain medications that influence these systems can induce edema, most notably calcium channel blockers, which are antihypertensives, and corticosteroids, which have potent anti-inflammatory effects. Calcium channel blockers relax vascular smooth muscle to dilate vessels and lower blood pressure. As small vessels at the arterial ends dilate, pressure inside the capillaries increases, much like water pressure rising when a tap is opened wider. This elevated pressure causes fluid to leave the vessels and collect in surrounding tissues, with gravity drawing it primarily into the ankles and legs. This type of swelling tends to worsen toward the evening and typically appears symmetrically in both legs. Corticosteroids are used to manage inflammation and suppress the immune system. However, they also exert mineralocorticoid activity, prompting the kidneys to reabsorb sodium and water. This accumulation of salt and water can lead to systemic edema, often manifesting as facial fullness known as moon face or as sudden weight gain. Nonsteroidal anti-inflammatory drugs can also induce edema by decreasing kidney blood flow and reducing sodium excretion. Certain antidepressants, diabetes medications, and hormone preparations may cause fluid retention as well. If you suspect drug-induced edema, do not discontinue or alter your medication on your own. Consult your physician to determine the cause and adjust your prescription, as modifying the drug or dosage can often resolve the swelling.

2 steps you can take right now
When resting or sitting, place your feet on a pillow or cushion above heart level. Gravity helps drain pooled fluid from the lower legs, relieving edema.
Regular, gentle leg stretches and walks promote healthy circulation. Muscle activity stimulates blood flow and lymph drainage, helping reduce swelling.

ε€«ζ°΄θ «δΉη , ηη±θΎθδΈθ½εΆζ°΄, θ θδΈθ½θ‘ζ°΄ζ δΉ.
Generally, the disease called edema occurs because the spleen is deficient and unable to regulate fluid, and the kidney is deficient and unable to circulate fluid.
We analyze Heo Jun's 'Donguibogam', a UNESCO Memory of the World, using modern data science and AI. Our goal is to reinterpret the wisdom of traditional medicine hidden in ancient texts to suit the lifestyles of busy modern people and deliver it in an easy-to-understand way.
Caution (Disclaimer): This content is for providing health information based on historical literature and cannot replace medical diagnosis and treatment. If you have any health problems, please consult a specialist (doctor/oriental medical doctor).